Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 7, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 15, 2003, 7:44 PM CST for Glasscock County, Texas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 15, 2003, 7:44 PM CST (01:44 UTC)
- Expired
- Mar 15, 2003, 8:15 PM CST
- In force
- 31 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Glasscock County, TX
The radar
The Midland/Odessa radar (KMAF), 69 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.7 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 639 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2135 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 160144 SVRMAF TXC173-160215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 743 PM CST SAT MAR 15 2003 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN GLASSCOCK COUNTY IN WEST TEXAS * UNTIL 815 PM CST * AT 743 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 2 MILES EAST OF GARDEN CITY...MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL HAS BEEN REPORTED IN GARDEN CITY. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... GARDEN CITY LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3189 10159 3177 10144 3183 10129 3208 10141 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 1:30 PM CST, 6 hours 14 minutes earlier.
Area forecast discussion, Mar 15, 1:30 PM CST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 130 PM CST SAT MAR 15 2003 MAIN FORECAST PROBLEM TODAY WILL BE THUNDERSTORM COVERAGE TONIGHT. A COUPLE OF SHORTWAVES WILL MOVE ACROSS THE AREA TODAY...THE FIRST OF WHICH WAS EXTENDED NORTH TO SOUTH ACROSS CENTRAL NM THIS MORNING AT ABOUT 16Z ACCORDING TO WV IMAGERY. AS THIS MOVES ACROSS THE AREA PROVIDING SOME SYNOPTIC LIFT...THE DRYLINE WILL TIGHTEN UP THIS AFTERNOON PROVIDING A FOCUS FOR THUNDERSTORM INITIATION. SHARPENING OF DRYLINE NOW JUST STARTING TO TAKE PLACE TO THE WEST WITH DRIER DEWPOINTS BEGINNING TO PUSH EAST OUT OF THE GUADALUPE MOUNTAINS. CONSIDERING THE HIGHER MOISTURE CONTENT (HIGHER DEWPOINTS) IN THE GUADALUPE MOUNTAINS AND PLAINS OF SOUTHEASTERN NEW MEXICO AND CONVECTION ALREADY GOING OUT THERE...WILL ADD IN ISOLATED POPS THOSE AREAS FOR TONIGHT. THERE IS ALSO A SLIGHT POSSIBILITY OF SEVERE WEATHER THIS AFTERNOON. THE 12Z SOUNDING AT KMAF DID NOT REVEAL A STELLAR SHEAR PROFILE WITH FAIRLY WEAK WINDS THROUGH 400MB. DEPENDING ON THE TIMING OF THE SHORTWAVE AND THE DRYLINE...HOWEVER WE MAY HAVE SOME PULSE SEVERE WEATHER SIMILAR TO LAST NIGHTS...JUST FURTHER TO THE EAST. THE MAIN CONCERN WITH THESE STORMS WOULD BE LARGE HAIL. AFTER TONIGHT...DRYLINE MOVES TO THE EAST AND DOESNT LOOK TO MAKE A RETURN FOR A WHILE. DRIER AIR WILL PREVAIL THROUGH MONDAY...AS A SIGNIFICANT UPPER LEVEL LOW MOVES SLOWLY TO THE EAST TO THE NORTH OF THE CWA. THIS LOW WILL HAVE AN IMPACT IN A COUPLE OF WAYS ON OUR AREA. MONDAY AND TUESDAY LOOK TO BE WINDY...ESPECIALLY IN THE MOUNTAINS AND ACROSS THE NORTHERN HALF OF THE CWA. COOLER AIR WILL ALSO WORK ITS WAY INTO THE AREA BY TUESDAY...ALTHOUGH WE SHOULD ONLY BE BROUGHT BACK TO NEAR NORMAL VALUES. AS THIS MID/UPPER LOW MOVES ACROSS THE AREA...COLDER AIR ALOFT ON TUESDAY MAY PROVIDE ENOUGH INSTABILITY ALONG WITH SHORTWAVES TRANSLATING AROUND THE LOW FOR SOME SHOWERS TO DEVELOP ACROSS THE AREA. WILL ONLY INSERT A SLIGHT CHANCE FOR THESE SHOWERS AT THIS TIME. WINDY CONDITIONS MAY ALSO EXTEND INTO THE MIDDLE OF NEXT WEEK...BUT WILL REFRAIN FROM PUTTING WINDY INTO THE FORECAST BEYOND WEDNESDAY...IF THAT FAR OUT...JUST YET. TEMPERATURES SHOULD REMAIN FAIRLY SEASONAL THROUGH THE FORECAST PERIOD. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF BB 054/084 051/076 046 200 CNM BB 052/080 049/072 041 000 MRF BB 045/076 040/069 038 200 FST UB 058/085 052/079 047 200 .MAF... TX...NONE. NM...NONE. SN
Hazardous weather outlook, Mar 15, 2:00 PM CST, 5 hours 44 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-161100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CST SAT MAR 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW MEXICO. .DAY ONE...TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING...GENERALLY ALONG AND EAST OF THE PECOS RIVER. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ARE THE PRIMARY SEVERE WEATHER THREATS. LOCALIZED VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE TODAY AND TONIGHT. ELSEWHERE...ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED BY LATE AFTERNOON EAST OF THE PECOS RIVER. PLEASE REFER TO THE DAY1 CONVECTIVE OUTLOOK /ACUS01 KWNS/ ISSUED BY THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA FOR ADDITIONAL INFORMATION REGARDING THE SEVERE WEATHER THREAT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 6:04 PM CST | Severe Thunderstorm Warning | MAF | Upton | 41 min |
| Mar 15, 6:38 PM CST | Severe Thunderstorm Warning | MAF | Reagan | 37 min |
| Mar 15, 7:57 PM CST | Severe Thunderstorm Warning | MAF | Martin, Midland | 33 min |
| Mar 15, 8:16 PM CST | Severe Thunderstorm Warning | MAF | Glasscock, Howard | 44 min |
| Mar 15, 9:00 PM CST | Flash Flood Warning | MAF | Howard | 3 hr |
| Mar 15, 9:32 PM CST | Severe Thunderstorm Warning | MAF | Glasscock | 43 min |
| Mar 15, 10:17 PM CST | Severe Thunderstorm Warning | MAF | Glasscock, Reagan | 43 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.